Invest in ME Conference 12: First Class in Every Way
OverTheHills wraps up our series of articles on this year's 12th Invest in ME International Conference (IIMEC12) in London with some reflections on her experience as a patient attending the conference for the first time.
Discuss the article on the Forums.

P5P and T3/T4

Discussion in 'General ME/CFS Discussion' started by littlebird6180, Feb 7, 2017.

  1. littlebird6180

    littlebird6180 Senior Member

    Messages:
    118
    Likes:
    199
    My doctor started me on P5P after reviewing my 23andMe results along with some labs. She also started me on methyl b12 injections, Choline, Adeno b12 and I've been on Niacin for 2 years.

    I introduce things one at a time so started with the injections. After a week, added choline which made me extremely nauseous so stopped. Then the P5P. Around the time I started P5P, my symptoms got significantly worse and I developed eye strain. My body aches got so extreme that I couldn't sit at my desk comfortably and my fatigue and brain fog got much worse. It could have been a crash but I decided to stop all supplements. I felt significantly better the first day and it's day 3 and still feeling a bit better.

    My doctor thinks the P5P caused bad side effects. I wondered if anyone else had this experience?

    Also, I've been reading about T3 and T4 for ME and how it can really improve symptoms even for those with normal levels. I was given it years ago when I was being treated for Lyme disease and I felt HUGELY better - it gave me incredible energy. But the doctor who took over that care refused to give me more and I haven't thought to ask my ME doctor for it. But after reading some posts on it, I think it seems worth asking. Has anyone got experience with taking those?
     
  2. Mary

    Mary Senior Member

    Messages:
    2,803
    Likes:
    6,282
    Southern California
    It's possible the MB12 injections caused your potassium levels to drop rather suddenly, which can cause severe fatigue (and other symptoms). The culprit may not have been the P5P.
    See: http://forums.phoenixrising.me/inde...ded-in-methylation-treatmt.18670/#post-291422

    Many of us have had to start taking supplemental potassium after starting methylation supplements. I take 800 - 1000 mg potassium gluconate daily (in divided doses) plus drink low-sodium V8 which is quite high in potassium. Without these I quickly develop symptoms of low potassium.

    What was your dosing for the B12 injections - how often did you get them, and how many mg/mcg per dose?

    What was your dose of P5P and how often did you take it?

    Were you taking a B complex as well? One other possibility is that the P5P highlighted or caused a deficiency in some of the other B's.

    I would definitely ask your ME doctor about T3 and T4 since you responded so well to it before. Hopefully your doctor will work with you on this.
     
    aaron_c likes this.
  3. littlebird6180

    littlebird6180 Senior Member

    Messages:
    118
    Likes:
    199
    That's really interesting - I also take fludrocortisone and am supposed to take supplemental potassium but had completely forgotten. I do take salt pills though and magnesium.

    I have a prescription for 10 MEQ potassium CL ER. Just took one so we'll see if it helps.

    The dose of P5P was 50mg activated and I took it once in the morning (was building up to twice a day but didn't get there).

    Was just taking the Adeno B12 (admittedly not as regularly as the others). The injections were Hydroxyb12 and it was 1 ML twice a week. This made me too jittery so I did 1/2 ML twice a week.
     
  4. Mary

    Mary Senior Member

    Messages:
    2,803
    Likes:
    6,282
    Southern California
    @littlebird6180 - yes, hypokalemia - low potassium - is a known effect of fludrocortisone, so you may have been hit extra hard because of the hydroxyb12 and adeno b12. You've really got to keep an eye on your potassium - low potassium can be quite severe - it can cause severe fatigue, heart problems, muscle cramps. Potassium is just as important as your salt pills and magnesium.

    I don't know how 10 MEQ potassium converts to milligrams so cannot advise you there. But I think it's quite possible you may need more potassium than in your prescription. You can talk to your doctor about this, or ask your pharmacist how 10 MEQ converts to milligrams. You can also eat or drink some high potassium foods as well as taking your prescription and see if they help as well. 8 oz. of low-sodium V8 has 900 mg. potassium.

    You should find out how much hydroxyB12 you were taking - I understand you did 1/2 ML twice a week, but how much HdroxyB12 was in each ML? (e.g., 5000 mcg, 1000 mcg etc.)

    Hopefully if low potassium was the major cause of your symptoms, you may be able to then tolerate the hydroxyB12 and also P5P - you can also cut the P5P in half if need be. I found P5P to be very helpful for me, though I had to increase my dose gradually to see what worked.

    Also, if you're not already taking one, it would be good to consider a good B complex, talk to your doctor about it.
     
  5. littlebird6180

    littlebird6180 Senior Member

    Messages:
    118
    Likes:
    199
    I really can't thank you enough. This is so helpful!

    The 10 MEQ converts to about 750mg of potassium chloride.

    The dose was 1,000 mcp/ML for the hydroxyb12.

    I have to come up with a better system to help me keep track of and remember all these things - having ME and having to remember all these checks and balances is not a good combo.
     
    Izola and Mary like this.
  6. Mary

    Mary Senior Member

    Messages:
    2,803
    Likes:
    6,282
    Southern California
    I use a daily pill dispenser, otherwise I could not remember everything I need to take! :confused::)
     

See more popular forum discussions.

Share This Page